Numerische Mathematik

, Volume 19, Issue 1, pp 1–28 | Cite as

A collocation method for boundary value problems

  • R. D. Russell
  • L. F. Shampine


Collocation with piecewise polynomial functions is developed as a method for solving two-point boundary value problems. Convergence is shown for a general class of linear problems and a rather broad class of nonlinear problems. Some computational examples are presented to illustrate the wide applicability and efficiency of the procedure.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ahlberg, J. H., Nilson, E. N., Walsh, J. L.: The theory of splines and their applications. New York: Academic Press 1967Google Scholar
  2. 2.
    Bailey, P. B., Shampine, L. F., Waltman, P. E.: Nonlinear two-point boundary value problems. New York: Academic Press 1968.Google Scholar
  3. 3.
    Bellman, R. E., Kalaba, R. E.: Quasilinearization and nonlinear boundary-value problems. New York: Elsevier 1965.Google Scholar
  4. 4.
    Bramble, J. H., Hubbard, B. E.: On a finite difference analogue of an elliptic boundary problem which is neither diagonally dominant nor of nonnegative type. J. Math. and Phys.43, 117–132 (1964).Google Scholar
  5. 5.
    Carrier, G. F.: Singular perturbation theory and geophysics. SIAM Review12, 175–193 (1970).Google Scholar
  6. 6.
    Ciarlet, P. G., Schultz, M. H., Varga, R. S.: Numerical methods of high-order accuracy for nonlinear boundary value problems—I. one dimensional problem. Numer. Math.9, 394–430 (1967).Google Scholar
  7. 7.
    Collatz, L.: Functional analysis and numerical mathematics, trans. by H. J. Oser. New York: Academic Press 1966.Google Scholar
  8. 8.
    —: The numerical treatment of differential equations, 3rd ed. Berlin-Göttingen-Heidelberg: Springer 1960.Google Scholar
  9. 9.
    Conte, S. D.: The numerical solution of linear boundary value problems. SIAM Review8, 309–321 (1966).Google Scholar
  10. 10.
    Davis, H. T.: Introduction to nonlinear differential and integral equations. New York: Dover 1962.Google Scholar
  11. 11.
    Davis, P. J., Rabinowitz, P.: Numerical integration. Waltham, Mass.: Blaisdell 1967.Google Scholar
  12. 12.
    De Boor, C.: The method of projections as applied to the numerical solution of two point boundary value problems using cubic splines. Dissertation, University of Michigan, Ann Arbor, Michigan, 1966.Google Scholar
  13. 13.
    Henrici, P.: Discrete variable methods in ordinary differential equations. New York: Wiley 1964.Google Scholar
  14. 14.
    Kantorovich, L. V., Akilov, G. P.: Functional analysis in normed spaces. New York: Pergamon 1964.Google Scholar
  15. 15.
    Keller, H. B.: Accurate difference methods for linear ordinary differential systems subject to linear constraints. SIAM J. Numer. Anal.6, 8–30 (1969).Google Scholar
  16. 16.
    —: Numerical methods for two-point boundary value problems. Waltham, Mass: Blaisdell 1968.Google Scholar
  17. 17.
    Krasnosel'skii, M. A.: Topological methods in the theory of nonlinear integral equations. Oxford, England: Pergamon 1964.Google Scholar
  18. 18.
    Lees, M.: Discrete methods for nonlinear two-point boundary value problems, in Numerical solution of partial differential equations, ed. by, J. H. Bramble, New York: Academic Press 1966.Google Scholar
  19. 19.
    Luttman, F. W., Rivlin, T. J.: Some numerical experiments in the theory of polynomial interpolation. IBM J. Res. Develop.9, 187–191 (1965).Google Scholar
  20. 20.
    Naimark, M. A.: Linear differential equations, Part I. English trans. by E. R. Dawson, ed. by W. N. Everitt. New York: Ungar 1967.Google Scholar
  21. 21.
    Ortega, J. M., Rheinboldt, W. C.: Iterative solution of nonlinear equations in several variables. New York: Academic Press 1970.Google Scholar
  22. 22.
    Rivlin, T. J.: An introduction to the approximation of functions. Waltham, Mass: Blaisdell 1969.Google Scholar
  23. 23.
    Roark, A. L., Shampine, L. F.: On the numerical solution of a linear two-point boundary value problem, Sandia Laboratory Technical Memorandum SC-TM-67-588. Albuquerque, New Mexico, 1967.Google Scholar
  24. 24.
    Shampine, L. F.: Boundary value problems for ordinary differential equations. SIAM J. Numer. Anal.5, 219–242 (1968).Google Scholar
  25. 25.
    —: Boundary value problems for ordinary differential equations II: Patch bases and monotone methods. SIAM J. Numer. Anal.6, 414–431 (1969).Google Scholar
  26. 26.
    Shindler, A. A.: Some theorems of the general theory of approximate methods of analysis and their application to the collocation moments and Galerkin methods. Sibirskii Mathematicheskii Zhurnal8, 415–432 (1967).Google Scholar
  27. 27.
    —: Rate of convergence of the enriched collocation method for ordinary differential equations. Sibirskii Mathematicheskii Zhurnal10, 229–233 (1969).Google Scholar
  28. 28.
    Timoshenko, S., Woinowsky-Krieger, S.: Theory of plates and shells. New York: McGraw-Hill 1959.Google Scholar
  29. 29.
    Urabe, M.: Numerical solution of multi-point boundary value problems in Chebyshev series — theory of the method. Numer. Math.9, 341–366 (1967).Google Scholar
  30. 30.
    — Reiter, A.: Numerical computation of nonlinear forced oscillations by Galerkin's procedure. J. Math. Ann. and Appl.14, 107–140 (1966).Google Scholar
  31. 31.
    Vainniko, G. M.: On the stability and convergence of the collocation method. Differentsial'nye Uravneniya1, 244–254 (1965).Google Scholar
  32. 32.
    —: On convergence of the collocation method for nonlinear differential equations. USSR Comp. Math. and Math. Phys.6, 35–42 (1966).Google Scholar
  33. 33.
    Wilkinson, J. H.: The algebraic eigenvalue problem. London: Oxford University Press 1965.Google Scholar

Copyright information

© Springer-Verlag 1972

Authors and Affiliations

  • R. D. Russell
    • 1
  • L. F. Shampine
    • 1
  1. 1.Colorado State UniversityFort CollinsUSA

Personalised recommendations